Alert archive / Nevada / Special Weather Statements in 2014
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 1, 2014, 9:58 PM PDT for Pershing County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 9:58 PM PDT (04:58 UTC)
- Expired
- Aug 1, 2014, 10:45 PM PDT
- In force
- 47 min
- Issued by
- NWS Reno, NV
County Pershing County, NV
The radar
The Reno radar (KRGX), 126 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 5.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
762 WWUS85 KREV 020458 SPSREV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 958 PM PDT FRI AUG 1 2014 NVZ004-020545- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 958 PM PDT FRI AUG 1 2014 ...STRONG THUNDERSTORM APPROACHING I-80 NORTHEAST OF LOVELOCK... AT 954 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF OREANA...OR 11 MILES NORTH OF LOVELOCK...AND MOVING EAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 1045 PM PDT INCLUDE...OREANA...RYE PATCH RESERVOIR...UNIONVILLE...STAR PEAK AND RYE PATCH RESERVOIR CAMPGROUND. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 111 AND 129. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN. && LAT...LON 4059 11811 4036 11799 4023 11855 4040 11864 TIME...MOT...LOC 0457Z 248DEG 18KT 4035 11848 $$ HOHMANN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:07 PM PDT, 51 minutes earlier.
Area forecast discussion, Aug 1, 9:07 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 907 PM PDT FRI AUG 1 2014 .UPDATE... CLOUDS TOPS WERE WARMING AND STORM COVERAGE RAPIDLY DECREASING ACROSS WESTERN NV. EXPECT THIS TREND TO CONTINUE WITH ISOLATED THUNDERSTORMS AND THE LIGHTNING THREAT ENDING THIS EVENING. ANY ISOLATED CELLS WOULD MOST LIKELY OCCUR ACROSS THE BASIN AND RANGE SOUTHWARD INTO MINERAL COUNTY AND NEAR THE WHITE MOUNTAINS THROUGH MIDNIGHT. WINDS CONTINUE TO GUST 25-30 MPH ALONG THE SIERRA FRONT IN ASSOCIATION WITH ZEPHYR. THESE WINDS WILL SLOWLY TAPER THROUGH LATE EVENING. WINDS ELSEWHERE WERE ALREADY STARTING TO DECREASE. AN UPDATE WILL BE ISSUED SHORTLY TO REFLECT THE LATEST TRENDS. HOHMANN && .PREVIOUS DISCUSSION... /ISSUED 648 PM PDT FRI AUG 1 2014/ UPDATE... THE ZEPHYR HAS KICK IN AND PUSHED THE CONVECTION WELL SOUTH AND EAST OF THE RENO-CARSON CITY AREA. THE PRIMARY THREAT FOR STRONG STORMS WITH HEAVY RAIN AND SOME BLOWING DUST WILL BE ACROSS MINERAL AND CHURCHILL COUNTIES WITH MORE ISOLATED ACTIVITY ACROSS PERSHING AND NORTHERN WASHOE COUNTIES. STORMS WILL END IN THE NEXT HOUR OR TWO IN NORTHWEST NEVADA WHILE STORMS WILL PROBABLY GO LONGER IN THE BASIN AND RANGE EAST OF FALLON. AN UPDATE HAS BEEN ISSUED TO SHOW LATEST CLEARING TRENDS AS WELL AS TO SHOW A SLIGHT INCREASE IN WINDS ALONG THE EASTERN SIERRA FOR THIS EVENING. HOHMANN PREVIOUS DISCUSSION... /ISSUED 136 PM PDT FRI AUG 1 2014/ SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE TODAY WITH A DRY SOUTHWEST FLOW SHIFTING CHANCES FURTHER SOUTH AND EAST SATURDAY. MOISTURE WILL BEGIN TO RETURN SUNDAY WITH THUNDERSTORMS POSSIBLE TO I-80 AND ALL AREAS MONDAY. MOISTURE WILL REMAIN THROUGH THE WEEK WITH THUNDERSTORMS POSSIBLE EACH DAY. SHORT TERM... CONVECTION SLOWER TO GET STARTED THIS AFTERNOON WITH A MID-LEVEL CAP PRESENT ON THE 12Z KREV SOUNDING. STILL EXPECT A FEW STORMS TO FIRE NEAR THE OREGON BORDER AND SOUTH IN MONO AND MINERAL COUNTIES TODAY. WITH THE ZEPHYR NOW KICKING IN ACROSS TAHOE, STORMS SHOULD FIRE NEAR/JUST EAST OF THE RENO/CARSON CITY AREAS AND MOVE NORTHEAST. THESE STORMS COULD BE STRONG IF THE CONVERGENCE ALONG THE ZEPHYR IS ORGANIZED. EXPECT THE STORMS TO THEN DIMINISH AFTER SUNSET. FOR SATURDAY, SOUTHWEST FLOW WILL REMAIN FOR ANOTHER DAY AND PUSH MOST OF THE MOISTURE TO THE NORTH AND EAST. SOME SHOULD REMAIN FOR SOME STORMS SOUTH OF A BRIDGEPORT TO FALLON LINE DURING THE AFTERNOON AND EVENING. IN A SIGNIFICANT CHANGE, THE MODELS ARE NOW BRINGING THE INVERTED TROUGH OVER BAJA FURTHER WEST INTO WESTERN NEVADA SUNDAY NIGHT INTO MONDAY. THIS SHOULD RESULT IN MORE OF A MOISTURE INCREASE BEGINNING SUNDAY. AS A RESULT, HAVE INCREASED CHANCES OF STORMS OVER MONO-MINERAL COUNTIES FURTHER WITH ISOLATED STORMS POSSIBLE UP TO I-80. IF THE MODELS CONTINUE THIS TREND, THE MOISTURE INCREASE COULD BE SIGNIFICANT WITH HEAVY RAINS POSSIBLE OVER MONO-MINERAL COUNTIES. WHILE CLOUD COVER COULD INHIBIT HEATING, ONLY A SHORT BREAK WITH SUN WOULD BE REQUIRED FOR CONVECTION GIVEN THE AMOUNT OF MOISTURE FORECAST. REGARDING THE SMOKE FROM THE FRENCH AND BALD FIRES, THAT WILL BE AN ISSUE AT LEAST THROUGH THE WEEKEND. BOTH FIRES CONTINUE TO BURN ACTIVELY WITH SMOKE PRESENT IN NORTHWEST LASSEN COUNTY EXPECTED TO BE CONTINUOUS THROUGH MONDAY MORNING. FOR THE MAMMOTH AREA, SMOKE WILL MOVE BACK IN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. SOME CLEARING IS EXPECTED AGAIN SATURDAY MORNING BEFORE RETURNING IN THE AFTERNOON WHERE IT MAY CONTINUE THROUGH MONDAY MORNING. WALLMANN LONG TERM...MONDAY THROUGH FRIDAY... SOME ADJUSTMENTS WERE MADE TO THE PRECEDING FORECAST. THESE CHANGES WERE MAINLY TO ACCOUNT FOR CURRENT MODEL TRENDS ESPECIALLY THUNDERSTORM COVERAGE ON MONDAY. DETERMINISTIC MODELS ARE IS GOOD AGREEMENT THROUGH WEDNESDAY BEFORE SOLUTIONS DIVERGE LATE IN THE WEEK. THIS TRANSLATES TO SLIGHTLY BETTER THAN MEDIUM CONFIDENCE IN THE FORECAST THROUGH WEDNESDAY, THEN LOW CONFIDENCE FOR THURSDAY AND FRIDAY. INCREASED PRECIPITATION CHANCES AND COVERAGE OF THUNDERSTORMS FOR MONDAY AS A WAVE PUSHES NORTHWARD AROUND THE WESTERN PERIPHERY OF THE HIGH OVER THE FOUR CORNERS REGION. IF THIS WAVE HOLDS TOGETHER, MONDAY WILL BE VERY ACTIVE WITH THE POTENTIAL FOR STORM CELLS WITH HEAVY RAIN. THE BEST CHANCES WILL LIKELY REMAIN NORTH OF HIGHWAY 50 AND EAST OF ALTERNATE 95. THESE AREAS WILL RECEIVE THE MOST SUN PRIOR TO DECENT FORCING AHEAD OF THE WAVE. AREAS SOUTH OF HIGHWAY 50 WILL LIKELY BE CLOUD COVERED WHICH WILL LIMIT SOLAR INSOLATION EARLY IN THE DAY. STILL, THERE WILL BE BREAKS IN CLOUD COVER ALLOWING FOR ENOUGH SURFACE INSTABILITY TO KICK OFF SCATTERED THUNDERSTORMS. ALSO, LOWERED TEMPERATURES A LITTLE ON MONDAY TO ANTICIPATE AREA CLOUD COVER. LATE IN THE WEAK, MODELS DIVERGE. THE EC HANGS ONTO A STRONGER WAVE ON THURSDAY WHILE THE GFS OPENS THE WAVE AND LIFTS IT INTO THE NORTHERN ROCKIES. IF THE GFS VERIFIES, THEN THE FORCING WILL BE MUCH LESS. HOWEVER, THE EC SHOWS A SCENARIO WITH ANOTHER ROUND OF STRONG FORCING. HAVE LEFT SLIGHT CHANCES IN AND WILL NEED TO REEVALUATE AFTER ANOTHER RUN OR TWO TO SEE IF MODELS CONVERGE TO EITHER OF THESE SOLUTIONS. OTHERWISE, LEFT THE PREVIOUS FORECAST INTACT. TEMPERATURES WILL BE AROUND SEASONAL AVERAGES TO SLIGHTLY BELOW DEPENDING ON CLOUD COVER. CHANCES OF THUNDERSTORMS AND SHOWERS WILL OCCUR EACH DAY AS DEEPER MOISTURE IS TRANSPORTED NORTHWARD AROUND THE WESTERN PERIPHERY OF VERY STAGNANT HIGH PRESSURE. BOYD AVIATION... SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY, BUT WITH SOME SOUTHWEST FLOW, PUSH AWAY FROM THE SIERRA CREST BY MID TO LATE IN THE AFTERNOON. THIS PLACES THE BEST CHANCE OF THUNDERSTORMS OVER WESTERN NEVADA. GUSTY OUTFLOW WINDS TO 50 MPH ARE THE BIGGEST THREAT, WHICH MAY KICK OFF AREAS OF BLOWING DUST. SOUTHWEST FLOW ALOFT WILL INCREASE FOR SATURDAY WITH A THREAT OF STORMS LIMITED TO SOUTH OF BRIDGEPORT TO FALLON. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL INITIATE SUNDAY AFTERNOON SOUTH OF HIGHWAY 50 THEN PRETTY MUCH ALL TERMINALS FOR MONDAY WITH THE NEXT STRONG WAVE. THE SOUTHWEST FLOW ALOFT WILL ALSO PUSH SMOKE FROM WILDFIRE ALONG THE WESTERN SIERRA SLOPES INTO THE AREA. THIS WILL LEAD TO VISIBILITY RESTRICTIONS AS LOW AS 3 MILES, NORTH OF SUSANVILLE-GERLACH AND ACROSS MONO, MINERAL AND SOUTHERN LYON COUNTIES. BRONG/BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 1, 6:57 PM PDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 657 PM PDT FRI AUG 1 2014 NVZ004-020300- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 657 PM PDT FRI AUG 1 2014 ...POTENTIAL FOR BLOWING DUST IN THE FALLON AREA... AT 650 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AREAS OF BLOWING DUST ALONG OUTFLOW FROM THUNDERSTORMS 16 MILES SOUTHEAST OF FALLON...AND MOVING NORTH AT 15 MPH. VISIBILITY RESTRICTIONS TO 1 MILE AND GUSTY WINDS UP TO 40 MPH...WILL BE POSSIBLE FOR THE NEXT HOUR. * LOCATIONS THAT MAY BE AFFECTED THROUGH 800 PM PDT INCLUDE...FALLON...FALLON STATION...STILLWATER...FALLON MUNICIPAL AIRPORT...JUNCTION US 95 AND NV 120 (PASTURE RD) AND JUNCTION US 50 AND NV 116 (STUART RD). WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY. && LAT...LON 3949 11894 3988 11839 3953 11813 3913 11866 TIME...MOT...LOC 0154Z 175DEG 14KT 3938 11851 BOYD
Local storm report, Aug 1, 7:29 PM PDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
729 PM PDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD 11 S BENTON 37.66N 118.48W
08/01/2014 MONO CA LAW ENFORCEMENT
FLASH FLOOD 10 TO 12 MILES SOUTH OF BENTON REPORTED BY
CALIFORNIA HIGHWAY PATROL. CHP REPORTED SEVERAL INCHES OF
WATER AND MUD DEBRIS FLOWING ACROSS BOTH NORTH AND SOUTH
BOUND LANES OF US HIGHWAY 6 NEAR CINNMAON RANCH. CHP
PUSHED ONE CAR OUT OF ROADWAY. CALTRANS ENROUTE.
&&
JKIELHORLocal storm report, Aug 1, 7:35 PM PDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
735 PM PDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD 11 S BENTON 37.66N 118.48W
08/01/2014 MONO CA LAW ENFORCEMENT
FLASH FLOOD 10 TO 12 MILES SOUTH OF BENTON REPORTED BY
CALIFORNIA HIGHWAY PATROL. CHP REPORTED SEVERAL INCHES OF
WATER AND MUD DEBRIS FLOWING ACROSS BOTH NORTH AND SOUTH
BOUND LANES OF US HIGHWAY 6 NEAR CINNAMON RANCH. CHP
PUSHED ONE CAR OUT OF ROADWAY. CALTRANS ENROUTE.
&&
WHOHMANNSpecial weather statement, Aug 1, 8:01 PM PDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 801 PM PDT FRI AUG 1 2014 NVZ004-020345- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 801 PM PDT FRI AUG 1 2014 ...STRONG THUNDERSTORM IN FAR NORTHEAST CHURCHILL COUNTY... AT 755 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HYDER HOT SPRINGS...AND MOVING NORTHEAST AT 25 MPH. FREQUENT DEADLY LIGHTNING...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 55 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 845 PM PDT INCLUDE...HYDER HOT SPRINGS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. BLOWING DUST MAY ACCOMPANY OR PRECEDE THIS STORM WITH REDUCED VISIBILITY. && LAT...LON 3975 11776 3983 11797 4023 11786 4013 11747 TIME...MOT...LOC 0258Z 205DEG 18KT 3987 11781 HOHMANN
Local storm report, Aug 1, 9:48 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
948 PM PDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 N BENTON 37.84N 118.48W
08/01/2014 E0.88 INCH MONO CA TRAINED SPOTTER
ESTIMATED NICKEL SIZE HAIL WITH HEAVY RAIN AND STRONG
WINDS BLOWING SMALL DUMPSTER AROUND. NO FLOODING OR
PONDING.
0629 PM FLASH FLOOD 11 S BENTON 37.66N 118.48W
08/01/2014 MONO CA LAW ENFORCEMENT
FLASH FLOOD 10 TO 12 MILES SOUTH OF BENTON REPORTED BY
CALIFORNIA HIGHWAY PATROL. CHP REPORTED SEVERAL INCHES OF
WATER AND MUD DEBRIS FLOWING ACROSS BOTH NORTH AND SOUTH
BOUND LANES OF US HIGHWAY 6 NEAR CINNAMON RANCH. CHP
PUSHED ONE CAR OUT OF THE MUD ALONG CINNAMON RANCH ROAD.
SOME MUD AND WATER RAN OVER SEVERAL HOME DRIVEWAYS.
0647 PM TSTM WND GST 10 SW HEALY PEAK 39.58N 117.94W
08/01/2014 M51.00 MPH CHURCHILL NV MESONET
PEAK GUST AT CHERRY VALLEY RAWS. ELEVATION 7622 FEET.
0747 PM HEAVY RAIN 10 SW HEALY PEAK 39.58N 117.94W
08/01/2014 M0.47 INCH CHURCHILL NV MESONET
RAINFALL TOTAL AT CHERRY VALLEY RAWS IN JUST OVER ONE
HOUR. ELEVATION 7622 FEET.
&&
WHOHMANNSpecial weather statement, Aug 1, 9:58 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 958 PM PDT FRI AUG 1 2014 NVZ004-020545- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 958 PM PDT FRI AUG 1 2014 ...STRONG THUNDERSTORM APPROACHING I-80 NORTHEAST OF LOVELOCK... AT 954 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF OREANA...OR 11 MILES NORTH OF LOVELOCK...AND MOVING EAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 1045 PM PDT INCLUDE...OREANA...RYE PATCH RESERVOIR...UNIONVILLE...STAR PEAK AND RYE PATCH RESERVOIR CAMPGROUND. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 111 AND 129. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN. && LAT...LON 4059 11811 4036 11799 4023 11855 4040 11864 TIME...MOT...LOC 0457Z 248DEG 18KT 4035 11848 HOHMANN
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:25 PM PDT | Special Weather Statement | REV | Mineral | 65 min |
| Aug 1, 5:31 PM PDT | Special Weather Statement | REV | Mineral | 59 min |
| Aug 1, 5:48 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
| Aug 1, 6:57 PM PDT | Special Weather Statement | REV | Churchill | 63 min |
| Aug 1, 8:01 PM PDT | Special Weather Statement | REV | 44 min | |
| Aug 2, 9:48 AM PDT | Flash Flood Watch | REV | Lyon, Mineral | 36 hr |
| Aug 2, 4:55 PM PDT | Special Weather Statement | REV | Mineral | 50 min |
| Aug 1, 5:08 PM PDT | Special Weather Statement | REV | Mono | 37 min |
| Aug 1, 5:31 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
Nearby
Special Weather Statements in Nevada, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.